Virginia, 2007

Damaging Winds in Virginia, August 25 to 26, 2007

August 25 to 26, 2007 · NWS RNK · 2 events in 2 counties and zones

A weak cold front moved through western Virginia August 26th. A couple of thunderstorms that developed became severe over the piedmont, producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak cold front moved through western Virginia August 26th. A couple of thunderstorms that developed became severe over the piedmont, producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 25, 1:06 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 25, 1:06 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT SAT AUG 25 2007

.SYNOPSIS...
SURFACE HIGH PRESSURE OFF THE CAROLINA COAST...AND UPPER LEVEL
HIGH PRESSURE THROUGH THE SOUTHEAST AND LOWER MISSISSIPPI RIVER
VALLEY...WILL KEEP THE HEAT THROUGH MUCH OF THE WEEKEND. A COOL
FRONT APPROACHING FROM THE UPPER OHIO VALLEY...WILL STALL JUST
EAST OF THE BLUE RIDGE LATE SUNDAY. THIS DIFFUSE BOUNDARY WILL
REMAIN THE FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
THE WIND FLOW WILL BE OUT OF THE WSW TODAY...WITH 8H TEMPS SIMILAR
TO YESTERDAY. THE MAIN DIFFERENCE IS SKIES WILL BE STARTING OUT
MOSTLY SUNNY COMPARED TO FRIDAY MORNING. WITH A WEST
COMPONENT...TEMPS OUT EAST SHOULD BE ABLE TO HEAT UP CLOSE TO 100
DEGREES IN THE DANVILLE/SOUTH BOSTON AREA. HOWEVER...THINK
DEWPOINTS WILL BE A FEW DEGREES LOWER...SO THE HEAT INDEX WILL
APPROACH 105...BUT NOT ENOUGH TO WARRANT A HEAT ADVISORY AT THIS
TIME.

THE 18Z/24 12KM NAM WAS DOING A GOOD JOB WITH FRIDAY EVENINGS
CONVECTION WEAKENING...AND FOLLOWED ITS SOLUTION INTO TODAY.
CONVECTION OVER TN IS EXPECTED TO WEAKEN LATER THIS MORNING...BUT
WITH OUTFLOW BOUNDARIES...LOOKING AT A RE-FIRING OF STORMS IN FAR SW
VA BEFORE NOON. ENOUGH LOW LVL CONVERGENCE ACROSS THE BLUE RIDGE AND
POINTS WEST TO HAVE CHANCE POPS. THESE STORMS WILL TRACK EAST INTO
THE PIEDMONT...AND LEE TROF BY LATE AFTERNOON.

TONIGHT...WITH LOSS OF HEATING STORMS WILL DIMINISH BUT APPROACHING
FRONT WILL KEEP ISOLATED TO SCATTERED STORMS AROUND MAINLY IN THE
WEST THROUGH THE NIGHT.

ASIDE FROM THE GREENBRIER VALLEY...GENERALLY WENT CLOSE TO MAV ON
HIGHS/LOWS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
BY SUNDAY MORNING...THE DIFFUSE SFC FNT HAS MADE IT TO THE CENTRAL
APPLNS...BUT THEN TAKES INTO MONDAY MORNING TO CLEAR THE PIEDMONT
AREAS OF THE CWA AND REACH EASTERN VA AND CENTRAL NC. STILL LOOKS
LIKE THE FRONT WILL PROVIDE MORE OF AN ORGANIZED THREAT FOR SHWRS
AND STORMS ACROSS THE CWA...AND I HAVE TRENDED THE POPS FROM WEST
TO EAST DURING THE DAY AND INTO SUNDAY NIGHT...STILL KEEPING THEM
50 PCT OR LOWER FOR NOW WITH CONCERNS ABOUT THE TIMING. IT DOES
LOOK LIKE MOST OF THE CWA WILL GET SOME PRECIP EITHER SUNDAY
AFTERNOON OR SUNDAY NIGHT AND LATER FORECASTS WILL PROBABLY NEED
TO RAISE POPS IN ONE OF THOSE PERIODS. WITH DEWPOINTS REMAINING
HIGH...IF THE TIMING IS LATE AFTERNOON/EVENING FOR THE FRONTAL
PASSAGE SUNDAY THEN WE SHOULD SEE CAPES OF >2000 J/KG AND
MULTICELLULAR STORMS WITH A THREAT OF LARGE HAIL OR DAMAGING
WINDS. IN ADDITION...THE FRONT BECOMES MORE PARALLEL TO THE UPPER
FLOW AS IT CROSS THE AREA...SO THERE IS A POTENTIAL FOR TRAINING
STORMS ALONG AND AHEAD OF THE SLOW MOVING FRONT...BRINGING HEAVY
RAIN. HIGHS WILL BE TRICKY SUNDAY AS WELL BECAUSE OF THE FRONT.
PIEDMONT SECTIONS WILL HAVE THE POTENTIAL TO REALLY SOAR IF THE
CONVECTION HOLDS OFF UNTIL LATE AFTERNOON OR EVENING AS I SUSPECT
IT WILL. SO...I STAYED WITH THE WARM MAV MOS GUIDANCE IN THE
PIEDMONT SUNDAY...LOOKING FOR HIGHS IN THE MID 90S AT LEAST.

BY MONDAY...THE SHORT WAVE DRIVING THE FRONT WILL HAVE PASSED TO
THE NORTHEAST AND THE FRONT SHOULD STALL- PROBABLY IN NC JUST
SOUTH OF THE CWA. I THINK THE NAM IS OVERDONE WITH THE STRENGTH OF
THE NORTHEAST FLOW AND COLD ADVECTION INTO THE CWA MONDAY...SO
HAVE RAISED MAX TEMPS CLOSER TO THE WARMER MAV. THE UPPER RIDGE
BEGINS BUILDING BACK INTO THE EASTERN U.S. BY MONDAY
AFTERNOON...SO WHAT IS LEFT OF THE FRONTAL BOUNDARY WILL BE MOVING
BACK NORTHWARD. BEST CHANCE FOR CONVECTION MONDAY AFTERNOON WILL
BE IN OUR NC ZONES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
OPERATIONAL GFS HAS BEEN DOING A FLIP FLOP TIMING A STRONG COLD
FRONT WHICH WILL PASS MID TO LATE WEEK. 0Z RUN WAS MUCH FASTER
THAN PREVIOUS RUNS AND SOME OTHER LONG RANGE GUIDANCE. THE LATEST
12Z GFS IS HINTING AT MORE OF A PREFRONTAL TROUGH...AS MOST OF THE
UPPER SUPPORT IS IN SOUTHEAST CANADA...WITH THE BULK OF THE COOLER
AIR SLOWER TO ARRIVE FROM THE OHIO VALLEY. 12Z GFS ALSO MORE
SIMILAR TO 0Z GFS ENSEMBLES...WHICH PLACE AOA +20C AT H85 OVER CWA
ON THURSDAY. THUS...DECIDED TO STAY CLOSE TO WHAT WAS ALREADY IN
THE GRIDS...UNTIL A BETTER MODEL CONSENSUS FORMS. ALSO...GFS HAS A
WELL KNOWN BIAS FOR PUSHING FRONTS THROUGH TOO FAST AT THIS
RANGE...ESPECIALLY WITH WHAT HAS BECOME A DOMINANT SE UPPER RIDGE
OVER THE PAST FEW WEEKS. THINK WE WILL SQUEAK IN ONE MORE HOT DAY
AHEAD OF THE COOLER AIR ON THURSDAY...BEFORE THE PATTERN CHANGES.
BEFORE THEN...WEAK BOUNDARY WILL BE LEFT OVER IN THE SE CWA ON
TUESDAY...RESPONSIBLE FOR SOME SHWRS AND STORMS. AS THE UPPER
RIDGE LEAKS BACK EAST...SW CWA WILL BE FIRST TO WARM TUES AND
WEDNESDAY. ALTHOUGH MODEL PROFILES ARE RATHER DRY...FELT INCLINED
TO LEAVE IN AT LEAST A SLT CHC POP ACROSS THE REGION...WITH COOLER
AIR ON NE WINDS TRYING TO HOLD ON WHILE SW WINDS BUILD HOT AIR
INTO THE SW PORTION OF THE CWA. THE COOLEST AIR IN SEVERAL
WEEKS...H85 TEMPS TOUCHING 10C?...SHOULD ARRIVE NEXT
WEEKEND...RIGHT IN TIME FOR THE BEGINNING OF METEOROLOGICAL FALL.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SATELLITE AND SFC OBS CONFIRM THAT FOG IS PATCHY AND QUITE SHALLOW
THIS MORNING ACROSS THE REGION. EVEN LWB APPEARS TO BE ON THE
EDGE OF THE USUAL AREA OF DENSE FOG ALONG THE GREENBRIER RIVER.
SINCE THE THE FOG IS SO PATCHY AND SHALLOW...IT WILL TRANSITION TO
HAZE AFTER 12-13Z...WITH MAINLY VFR CONDITIONS EXPECTED.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS
AGAIN THIS AFTERNOON. STORMS WILL THEN MOVE SLOWLY EASTWARD IN TO
THE FOOTHILLS AND PIEDMONT BY LAT EAFTERNOON OR EARLY EVENING. ALL
SITES HAVE A CHANC EOF TSTMS COMING WITH 10 MILES...SO I HAVE PUT
A PERIOD OF VICINITY TSTMS IN EACH OF THE TAFS.

A FRONT IS EXPECTED TO STALL OVER THE AREA EARLY NEXT WEEK...SO
ANTICIPATE BKN AREAS OF CLOUD COVER ALONG WITH DIURNAL CYCLE OF
SHRA/TSRA. SUNDAY/SUNDAY NIGHT LOOKS TO HAVE THE BEST CHC OF TSTMS
AT THIS TIME.

&&

.CLIMATE...
RECORD HIGH MINIMUM (WARMEST LOWS)

           AUGUST 25TH   AUGUST 26TH
ROANOKE    71/1978       70/1978
LYNCHBURG  71/1993       74/1903
DANVILLE   73/1968       72/1949
BLACKSBURG 66/1989       64/1959
BLUEFIELD  68/1975       69/1975

RECORD HIGHS

               AUGUST 25TH      AUGUST 26TH
ROANOKE        95/1993          98/1959
LYNCHBURG      100/1943         95/1900
DANVILLE       98/1998          98/1968
BLACKSBURG     90/1993          91/1993
BLUEFIELD      89/1995          87/1993

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...WP
SHORT TERM...JJ
LONG TERM...KM
AVIATION...JJ/WP
CLIMATE...WP
Hazardous weather outlook, Aug 25, 3:45 AM EST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 AM EDT SAT AUG 25 2007

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-260930-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
445 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND
EVENING IN THE MOUNTAINS AND FOOTHILLS. INSTABILITY WILL BE HIGH...
SO ANY STORMS THAT DEVELOP WILL LIKELY BE STRONG...AND A FEW OF
THE STORMS MAY BE STRONG ENOUGH TO PRODUCE PENNY SIZED OR LARGER
HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING COLD FRONT WILL PASS THROUGH THE AREA BY SUNDAY
NIGHT. THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS AHEAD OF THE
FRONT SUNDAY...AND STRONGER WIND FIELDS ALOFT MAY HELP PRODUCE
DAMAGING WIND GUSTS IN THE STRONGER STORMS. IN ADDITION...LOCALLY
HEAVY DOWNPOURS ARE LIKELY...WITH MULTIPLE STORMS MOVING OVER SOME
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-260930-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
445 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING IN THE PIEDMONT. INSTABILITY WILL BE HIGH... SO ANY STORMS
THAT DEVELOP WILL LIKELY BE STRONG...AND A FEW OF THE STORMS MAY
BE STRONG ENOUGH TO PRODUCE PENNY SIZED OR LARGER HAIL OR DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS AHEAD OF THE FRONT
SUNDAY AFTERNOON INTO SUNDAY NIGHT...AND STRONGER WIND FIELDS ALOFT
MAY HELP PRODUCE DAMAGING WIND GUSTS IN THE STRONGER STORMS. IN
ADDITION...LOCALLY HEAVY DOWNPOURS ARE LIKELY...WITH MULTIPLE
STORMS MOVING OVER SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 25, 8:54 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 AM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             GOSHEN                  37.98N 79.50W
08/24/2007  E0.88 INCH       ROCKBRIDGE         VA   POST OFFICE

0300 PM     HAIL             GOSHEN                  37.98N 79.50W
08/24/2007  E0.50 INCH       ROCKBRIDGE         VA   CO-OP OBSERVER

&&

JWHITE
Local storm report, Aug 25, 9:35 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             CATAWBA                 37.38N 80.12W
08/24/2007  E0.75 INCH       ROANOKE            VA   FIRE DEPT/RESCUE

            MULTIPLE REPORTS OF PENNY SIZE HAIL...WITH COUNTINUOUS
            PEA TO PENNY SIZE HAIL FALLING FOR ABOUT 20 MINUTES
            BEGINNING AROUND 200 PM.

&&

11

The radar

The Roanoke radar (KFCX), 142 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
August 25, 1:27 PM EST
Where
Appomattox County, 5 mi SSW of Hixburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.263, -78.705

A tree was blown down onto a car at a gas station, along U.S. Highway 460.

Thunderstorm Wind, Campbell

When
August 26, 12:45 PM EST
Where
Campbell County, 4 mi NE of Brookneal
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.091, -78.919

Numerous large tree limbs were blown down on a golf course. A rain shelter also sustained wind damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56621, 56618.